Propylthiouracil

USER REVIEWS

Comment from: No 13-18 Female 1 to 6 months Caregiver Published: September 01

This medication killed my sisters liver back in 2007. She was only 17 years old. Wasn’t on the medication for very long either. RIP.

Related Reading: liver

Comment from: LRH 55-64 Transgender 1 to 6 months Caregiver Published: July 28

I get incredibly hot but it isn't a fever. Horrible headaches. Fatigue that interferes with my daily life. Nausea when I take it with or without food and intolerance of heat

Related Reading: fatigue

Comment from: Tabatha 55-64 Transgender less than 1 month Caregiver Published: May 01

I went from hypo, to hyper tried all other med, they made me tired, nausea, and my heart was still racing. Tried this med 4days ago 50mg only once a day it helped immediately. The bitter taste is horrible, but I learned some tricks due to this site.

Comment from: Tabby 55-64 Transgender Caregiver Published: May 01

I have only been on this medication for 4days it has changed my life for the better. Side effects bitter taste in my mouth metallic taste.

Comment from: HyperThyroidPatient101 35-44 Female less than 1 month Patient Published: December 29

Just started taking propylthiouracil 100mg two times daily. Had to get off of Methimazole 10mg once a day due to an allergic reaction. Hope this works well.

Related Reading: propylthiouracil

Comment from: Dollbaby2017 35-44 Female 6 months to less than 1 year Patient Published: February 28

Medicine worked and helped my thyroid normalize again, but I developed bad hives which was embarrassing for awhile, so I didn't give it 5-stars.

Related Reading: hives

Comment from: beachcombr43 45-54 Female less than 1 month Patient Published: August 11

I have been on this medicine for 4 days. I was previously taking Methimazole and was happy with how I was responding but had issues with itching so dr. put me on this instead. I have experienced terrible headaches, lethargy, dizzy, nausea and just feel plain awful.

Comment from: Bradlovesdonna 45-54 Female 1 to less than 2 years Patient Published: July 06

To get rid of taste, take sip of water first ,THEN swallow pill very quickly. Helped me with the metal taste.

Comment from: 55-64 Female 1 to less than 2 years Patient Published: March 27

Drug brings up my TSH levels at 200mg a day. However, it gave me scalp pharosis and skin rash. I am thinking of stopping. I'd rather die of a heart attack than liver failure (this is a terrible way to die, I've seen it).

Related Reading: skin rash | heart attack | liver

Comment from: ab 35-44 Female less than 1 month Patient Published: September 15

It has given me the shakes so bad I feel like I can't walk.

Comment from: Jane 45-54 Female less than 1 month Caregiver Published: May 15

I have had diareaha for the past 72 hours. It is from y tyroid. I am using some old pills I had. I am getting sicker!!!

Comment from: Jane 45-54 Female less than 1 month Caregiver Published: May 15

I have had diareaha for the past 72 hours. It is from y tyroid. I am using some old pills I had. I am getting sicker!!!

Comment from: kulbir 35-44 Female 1 to 6 months Patient Published: April 17

I am diagnosed with hyper thyroid my doctor reffered me to endocriogisti ma taking 6 pills two times a day i cannot tell thisimedicine is working or no but i have dry eyes with this thyorid.i have pain in my jaw area like toothache but whole mouth so not sure is this side effect of this medicine

Related Reading: dry eyes | toothache

Comment from: 45-54 Female 1 to 6 months Patient Published: January 19

I have been on this medicine for just over a month now and it is not very tasty. Similiar to when you swallow real aspirin, but it does go away after 20 minutes or so. But what I don't like is the rapid heartbeat (sometimes feels like its going to leap outta my chest)and trouble breathing. When I called my endo doc she said that the medicine has nothing to do with those symptoms. Well, I didn't have these issues before taking the drug, so why am I experiencing these issues now? It also wrecks havoc on my sugar levels and they said nothing about that, from the doc or even on WebMd so I am not sure why it is effecting mine? Has anyone else had any of these problems as well?

Related Reading: aspirin

Comment from: unhappy 45-54 Female 10 years or more Patient Published: December 04

i have experienced bad pigment lose... i am hoping to discontinue this medication and start something new...

Comment from: Kitty 25-34 Female less than 1 month Patient Published: March 01

Been taking medication PTU for a week tomorrow morning, so not sure if it is working yet. I take 3 pills a day. I have agreed...yes a bitter lingering taste after taking meds. I have been experiencing some headaches.. Thinking I have to eat with the PTU.. If not the headaches get worse. I will continue meds... Until I do blood test in 3 weeks to see if it's helping the TSH. Is there any recommendations .. I will keep updating as I take meds.

Comment from: dardykay 45-54 Female 6 months to less than 1 year Patient Published: September 13

About 3 months after starting this medication, I had bllodwork done by my family dr for my epilepsy, and he discovered my blood was "out of whack". He referred me to the blood and cancer center, where after 18 tubes of blood and 2 visits, it was discovered that the propylthiouracil was destroying my blood cells. During this time, I also developed a blistery rash on my hands, and my regular family dr referred me to a deratologist, who performed a biopsy, and told me it was because of the thyroid med i was on. Also, the skin on bottom of both my feet started peeling off...I could actually peel off 3 layers of skin at a time. I went to my podiatrist (no referral here, i went on my own) and was asked what meds i had been taking, and when i told him propylthiouracil, his exact words were "OH my God" That is causing your skin to peel off. Also, I read the article where the prescribing dr is to monitor the patient for any problems...when i told him about the rash, he just said it will go away. He NEVER did any bloodwork or anything...good thing my family dr does the bloodwork every 6 months for my phenobarbital level because of my epilepsy. My family dr, when he heard from the blood and cancer center, called me and said..STOP taking that thyroid medicine. He wrote an order for the thyroid dr to perform a thyroid procedure, but when i gave the order to the thyroid dr, on my next visit, he said Nope...not gonna do that. Quack did not monitor me, or do anything but take my money.

Related Reading: cancer | propylthiouracil | the skin

Comment from: Molly's Mom 25-34 Female less than 1 month Patient Published: August 09

Here's my story: I just gave birth to my 1st baby in December 2010. My doctor suggested I go and see an endocrinologist doctor. After my 3rd(6months from February 2011) visit they finally took my blood and saw that something might be up. The reason for the long wait was because I was/am still nursing. They finally gave me the PTU prescription. I am a little nervous to take because I am still nursing my 7 1/2 month old baby. Anyone else taking this medication and nursing? Or did you have to stop because of the side affects? I would love some feedback on this. Thanks!

Comment from: karen 45-54 Female 6 months to less than 1 year Patient Published: May 01

I have been on the medication for approximately 6mos. or more. It seemed to help me feel better, do not like the bitter taste, get it down as quickly as possible. I take 50mg QD, and am under the care of an Endocrinologist. I was on Synthroid for years for underactive thyroid, but has large nodules that are causing overactive so have been placed on this medication to straighten the levels out. Hope I do not have to remain on this medication indefinetely,but the only other option is removal of my thryroid gland.

Related Reading: synthroid

Comment from: Skittler 19-24 Female 1 to 6 months Patient Published: April 25

I was diagnosed with severe hyperthyroidism with swollen glands. My heart rate was constantly 140-150bpm and now Im looking at 78-88bpm. THRILLED. I am taking the maximum dose 1,200mg a day (6 -50mg tablets 4x a day) It is hard for me to remember to take it four times a day. But Hyperthyroid comes with memory problems sometimes. :) The medication is slowly working. I keep getting blood drawn and it's still not down enough... Next option is surgery, so I am really hoping this maximum dose (went from 900- 1200mg) will knock it down a couple more steps.

Related Reading: hyperthyroidism

SLIDESHOW

Hyperthyroidism Symptoms and Treatment See Slideshow
References

Medical Editor: John P. Cunha, DO, FACOEP

Health Solutions From Our Sponsors